This may be the Cause of your Respiratory Condition

lisinopril-dosage-296x300

One of the telltale adverse effects of ACE inhibitors, including lisinopril, is a chronic, hacking cough — a potential side effect that patients often don’t hear about. Studies suggest that up to a third of all patients taking an ACE inhibitor will develop this type of chronic dry cough, and the cough often doesn’t go away when they stop taking the drug. This happens more with women than with men, and more with African Americans and Asians than others.

You might be wondering how a blood pressure drug could cause respiratory problems. ACE inhibitors affect the process of renal perfusion, which is how the kidneys filter impurities out of the blood. As an older person loses kidney function, the change is reflected in his or her glomerular filtration rate (GFR). The lower your GFR, the more difficult it is for your body to clear drugs from your kidneys and bloodstream, lowering their effectiveness and potentially causing them to accumulate at toxic levels in the body. In this case, the insoluble by-products of the drugs, called kinins, are not filtered out of the blood. They then flow out of the kidneys and lodge themselves in the lungs’ bronchial tubes. The coughing spells represent the body’s attempt to expel the kinins from the lungs. Even after the drug is stopped, the cough can linger for months until all the kinins eventually find their way out of the lungs.

Prescribing physicians and patients NEED to be aware of the side effects of these blood pressure medications. Many of the patients we see with this problem are being treated for sinusitis, bronchitis, sore throat, laryngitis, asthma and many other respiratory conditions that are all a result of the ACE-inhibitor therapy. Respiratory conditions are getting harder and harder to get over year after year lately due to many factors. I’ve had a handful of patients treated with steroids and antibiotics this last year when the cough that was being treated was a direct side effect of Lisinopril. Keeping your Vitamin D levels at optimum ranges is just that more important. Vitamin D has shown to decrease the cases of respiratory conditions, seasonal flu, and helps regulate blood pressure in some individuals. And people who deal with Seasonal Affective Disorder (SAD) have shown to benefit from Vitamin D use during the winter as it is a precursor to Serotonin for your brain. Do you know your Vitamin D range?

Dr. J

Advertisements
  1. #1 by sajdear on November 2, 2015 - 9:50 am

    I am testimony to the facts in this article. I was on 2.5 mg Lisnopril for high blood pressure and developed a chronic cough which led to getting diagnosed with pericarditis. When the pain in my heart went away I still had the cough so I went back to the dr.. I was then told I had allergic asthma and was given an inhaler to use. The cough persisted and seemed to be getting worse so I went back again and was told that I probably had acid reflux. When that prescription didn’t work they said maybe it’s the Lisinopril and switched my blood pressure medicine to 25 mg Losartan. This didn’t seem to help and only made things worse as it was 10 x’s the mg I was taking. I was dizzy, could not concentrate, and felt tired all of the time. I finally gave up and went to see Dr. Tent, a ND. I asked to be taken off the blood pressure medicine and even though it took a while for the cough to go away I no longer have it or the meds that made me feel cruddy. Thank you Diverse Health Services for sharing the truth with us!

    Liked by 1 person

  2. #2 by Elizabeth Carter on November 2, 2015 - 8:10 pm

    A friend shared this info with me and now I am wondering if this is part of mine and my boyfriends problem . I was told in May that I have Type 2 diabetes and was put on Lisnopril 2.5 to protect my kidneys ( do not have blood pressure problems) . I already had Asthma.. Now I have this cough that will not go away . My boyfriend has been on Lisnopril 20mg for his blood pressure and also has Asthma and has had a cough for a long time .

    Liked by 1 person

  3. #3 by Diverse Health Services on November 3, 2015 - 7:59 am

    Very likely Elizabeth. That medication needs to readdressed in your situation.

    Like

  4. #4 by Bonnie on November 7, 2015 - 3:37 pm

    The longer I am on my prescriptions seems like I’m having trouble with migraines and breathing along with so much more. I could write a book.yikes!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: